Heart Disease Expert Forum
atenolol AND verapamil?!
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

atenolol AND verapamil?!

Dear Dr.,
I spoke to my ep last night and found out that I was supposed to continue taking the atenolol at 12.5 mg with the verapamil 180 mg.  I thought I had read somewhere about that being risky business, so I looked it up on Dr. Koop's Drug Checker.  It said there was a severe interaction between them! That it could lead to chf or severe hypotension. It did say that this combo may be useful and effective in some patients, however. But are the risks worth it just for IST?! I know ultimately the decision is up to me and my dr. and I don't want to buck him, but what do you think about it?  I'm afraid.
Thank you.
Related Discussions
238668_tn?1232735930
Dear jan,
Although it is true that the combination of these two drugs can lead to oversuppression of the AV node and low blood pressure there is not a true 'interaction' between them.  It is not uncommon to use the two together and should be safe as long as it is monitored by your doctor.  Both are rather low doses so from that standpoint there is room to work.
6 Comments
Blank
Avatar_n_tn
Hi Jan,

I too was on these drugs, and it did slow my speach some, and how I worked.  I just seemed to move slower, (which my husband and friends thought was great for me)!  I move so fast all the time anyway. But never really thought much about it.  See how they do or do not help you and chat with your doc about how you feel.

Take care,
Danne
Blank
17568_tn?1393094935
I also take a combination of blood pressure pills and have taken this combination for 3 yrs. I take 100mg of Atenolol morning and night and Lotril 5/10 daily, which is a combination of an ace inhibitor and calcium channel blocker( type of verapamil).  For me it is imperative to keep my blood pressure low, so I've learned to do things slower.  I can still bike up to 30 miles and walk on a tredmill for 40 minutes (not both in the same day). Good luck and trust your combination.
Blank
Avatar_n_tn
Thanks for the encouragement. I really appreciate it.
Blank
Avatar_n_tn
Hi,
I'm also taking a beta blocker (sectral) and a calcium channel blocker (verapamil 120 mg.) and have recently read that it is risky to take them together.  Does anyone know how to tell if there is oversuppression of your av node?

Thanks, Lin
Blank
Avatar_n_tn
Has anybody had success with treating their IST with medicines (or anything)? If so, what are you taking? How long did it take to reach this control? Has it been under control for a good while (I ask because my control usually lasts about a month and then we have to work on it again. This has been going on for over a year.).  :o(
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank